Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 7:22 PM CDT for Burleigh County, Sheridan County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2002, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 31, 2002, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Burleigh County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS53 KBIS 010022
SVRBIS
NDC015-083-010115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT WED JUL 31 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 815 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF MARTIN TO 9 MILES
SOUTH OF WILTON...OR FROM 57 MILES SOUTHEAST OF MINOT TO 15 MILES
NORTH OF BISMARCK...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DENHOFF...REGAN AT 730 PM CDT
GOODRICH AT 745 PM CDT
WING AT 750 PM CDT
ARENA AT 800 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4782 10046 4727 10068 4708 10088 4697 10015
4735 10015 4735 10007 4785 10009
WAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED JUL 31 2002 A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A WARM UP BEGINNING ON FRIDAY. IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING THUNDERSTORMS IN NORTH DAKOTA. .BIS...NONE. RSL
In the hours before
Local storm report, Jul 31, 4:57 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 W BANTRY ND 1 INCH HAIL
07/31/02 MCHENRY REPORTED BY STORM
SPOTTER. NICKEL TO
QUARTER SIZE HAIL.Local storm report, Jul 31, 5:30 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 11 N MAX ND 60 MPH TSTM GUST
07/31/02 WARD REPORTED BY HAM RADIO
OPERATOR.
0524 PM RUGBY ND .75 INCH HAIL
07/31/02 PIERCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DIME SIZE HAIL.Local storm report, Jul 31, 6:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 15 S MINOT ND 60 MPH TSTM GUST
07/31/02 WARD REPORTED BY STORM
SPOTTER. 60 MPH GUSTS
AND .25 HAIL.
0535 PM RUGBY ND 1 INCH HAIL
07/31/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
0536 PM 4 NE RUGBY ND 1.75 INCH HAIL
07/31/02 PIERCE REPORTED BY PUBLIC.
0605 PM 15 W GARRISON ND .75 INCH HAIL
07/31/02 MCLEAN REPORTED BY COOPERATIVE
OBSERVER.
0615 PM 3 E (MIB)MINOT AFB ND WIND DAMAGE
07/31/02 WARD REPORTED BY HAM RADIO
OPERATOR. 6 BRANCHES
DOWN, AND A GUSTY WIND
SHOOK THE HOUSE.Local storm report, Jul 31, 6:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED 615 REPORT...
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 15 S MINOT ND 60 MPH TSTM GUST
07/31/02 WARD REPORTED BY STORM
SPOTTER. 60 MPH GUSTS
AND .25 HAIL.
0535 PM RUGBY ND 1 INCH HAIL
07/31/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
0536 PM 4 NE RUGBY ND 1.75 INCH HAIL
07/31/02 PIERCE REPORTED BY PUBLIC.
0605 PM 15 W GARRISON ND .75 INCH HAIL
07/31/02 MCLEAN REPORTED BY COOPERATIVE
OBSERVER.
0615 PM 13 SSE MINOT ND WIND DAMAGE
07/31/02 WARD REPORTED BY HAM RADIO
OPERATOR. 6 BRANCHES
DOWN, AND A GUSTY WIND
SHOOK THE HOUSE.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 59 min |
| Jul 31, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 40 min |
| Jul 31, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 64 min |
| Jul 31, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jul 31, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 12:59 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.